Nortriptyline

What is Nortriptyline?

Nortriptyline is a second-generation tricyclic antidepressant (TCA).It is used in the treatment of major depression and childhood nocturnal enuresis (bedwetting). In addition, it is sometimes used for chronic illnesses such as chronic fatigue syndrome[citation needed], chronic pain and migraine.

Questions and answers on "Nortriptyline"

What effects can dextromothorphan have on nortriptyline, abilify and Citalopram?

doctor1 MD

Brief Answer:
Few interactions

Detailed Answer:
Hello

Thanks for the query

Dextromethorphan and nortriptyline combination as well as Abilify and citalopram both increase chances of a condition called serotonin syndrome. Serotonin syndrome a serious condition where patients might have conginitive...

Read Full Thread   Ask a Doctor Now

Is Nortriptyline an alcohol inhibitor? Lessens the effects of drinking?

doctor1 MD

Brief Answer:
No, Alcohol rather aggravates!

Detailed Answer:
Hi and thank you so much for this query.

Nortriptyline makes the effect of alcohol worse. This sis why we recommend avoiding alcohol consumption while taking this drug. It also reduces your level of mental alertness requiring that you...

Read Full Thread   Ask a Doctor Now

Would 1,050mg of Nortriptyline be a lethal dose to someone who is 264lbs and 5'5"?

doctor1 MD

Brief Answer:
This dose can prove lethal

Detailed Answer:
Hello thanks for asking from HCM

Nortriptyline is a TCA drug. The drug is known to cause serious consequences if taken in high doses. Considering the weight the 1050 mg might cause serious side effects and can prove lethal. In general...

Read Full Thread   Ask a Doctor Now

Can I take trazodone together with nortriptyline

doctor1 MD

Brief Answer:
You'd better not!

Detailed Answer:
Hello,

trazodone and nortriptyline taken together may cause a very serious side effect called the serotonin syndrome, which could be (potentially) fatal. This side effect won't happen in 100% of cases but if it happens it could be very serious.
So...

Read Full Thread   Ask a Doctor Now

Have been having excessive sweating can't seem to cool down completely lasted over two hours this morning. When I started cooling off feel really cold. Take sequel er lamictal and paxil at night in morning I take synthroid topomax nortriptyline and Paxil when I have a sweating episode like right now I end up. Soaking wet. Feet cold arms cold.

doctor1 MD

Brief Answer:
Consultation

Detailed Answer:
Hello, and thanks for your question.

Excessive sweating is a response to serotonergic medications, of which you are on two -- Paxil and nortriptyline. It is more likely that Paxil is causing this. I would talk to your doctor about switching to a...

Read Full Thread   Ask a Doctor Now

yes thank you my name is XXXXXXX ludwigsen I live in thousand oaks,ca.my question is this.i took lorazepam for ten years as a sleep aide.now I am trying to ween myself off of this.i have been taking nortriptyline for several months.and now I am having problems with my heart and blood pressure.lorazepam has benzodrine in it. could that cause these promblems .the dose I was taking was .500m at fisrt then I was cutting them in half .250m.pete . YYYY@YYYY

doctor1 MD

Brief Answer:
Clarity about medicines

Detailed Answer:
Hi Pete,

I understand that you were taking Lorazepam for sleep and now replaced with Nortriptyline.
I fail to understand the dose. Neither Nortriptyline and Lorazepam are given much lesser dose like 10mg or 25 mg. I did not understand 500...

Read Full Thread   Ask a Doctor Now

I was recently prescribed nortriptyline (10mg) for vestibular migraines. I only took 2 doses at bedtime as it gave me bad insomnia at night and very dizzy during day. I understand that it takes awhile for medication to take effect and that side effects should diminish. Is there an approximate time for side effects to diminish? Are there alternative medications?

doctor1 MD

Brief Answer:
Hello. It may take up to two weeks for the side effects to resolve

Detailed Answer:
Hello. With tricyclic antidepressants like nortriptyline it can take up to two weeks for the side effects to dissipate.

Alternate treatments would be a course of prednisone, meclizine, benadryl,...

Read Full Thread   Ask a Doctor Now

I need to try a medication for bad vestibular migraines/facial numbness aura I am having.

Doc suggested Nortriptyline. However I do not want to take anything that can cause palpitations as this gives me extreme anxiety as its happened before. This is a common side effect with this medicine.

Are there any other medicines in the antidepressant class for migraines that do not have the palpitation side effects?

If not do you have any other medications you can suggest for vestibular like migarones?

doctor1 MD

Brief Answer:
Valproate is an alternative.

Detailed Answer:
Hello and thanks for using HCM.

I have read your question and understand your concerns.

Unfortunately, tricyclic antidepressants use such nortriptyline, amitryptiline, could result in side effects such palpitations.

In addition,...

Read Full Thread   Ask a Doctor Now

I have been taking Latuda (40 mg) along with Nortriptyline (75 mg) before bed for over a week now. Last night I had two glasses of red wine. Subsequently, I'm constipated and having trouble urinating. Any connection? Also have been taking MucinexD for about a week for cold. Connection here?

doctor1 MD

Brief Answer:
Anticholinergic effects are causing urinary retention and sedation.

Detailed Answer:
Hello thanks for asking from HCM for your health related queries

I can understand your concern. Latuda is Lurasidone and is an antipsychotic drug. The drug is a safe drug but it is known to cause...

Read Full Thread   Ask a Doctor Now

I have been taking nortriptyline since 1975. my doctor has prescribed sertraline 50 mg to replace nortriptyline.. I am having lots of itching and red spots on my body. once when I tried to stop nortriptyline about 25 years ago I had the same symtoms.. I am 76 years old. this itching is driving nuts..

doctor1 MD

Brief Answer:
Phenargan can be used

Detailed Answer:
Hello,
Thanks for using Healthcaremagic.

I do not understand rationale for stopping nortryptiline for a person who is using it over 40 years.

In fact among the TCA group of medications nortryptiline is one of the safest medications for elderly...

Read Full Thread   Ask a Doctor Now

Recent questions on  Nortriptyline

doctor1 MD

Hello, After one night of vomitting 7 times, I began belching after everything I swallow. They are not huge belches, they only release air. It can be water, a taste of something like an almond , a snack, or a meal. I also belch when I get up in the morning and sometimes when I bend over, but rarely inbetween meals. There is no pain. This has continued for 5 months and it has not changed or skipped a swallowing event even once. I have had blood tests, a colonscopy, endoscopy , abdomen ultrasound, and successful treatment for SIBO. Everything is normal. My first gastroenterologist gave up and now my second one wants me to stick a pencil in my mouth (which also did not help) and prescribe a small dose of Nortriptyline , of which I am leary due to the side effects. Do you think something mechanical happened to the esophagus , diaphram, or stomach muscles when I had the original vomitting incident? It seems like my doctors think it is in my head. The latter one thinks I burp on purpose. I have never had anything like this before the vomitting incident. I also have a naturopath treating me for SIBO and leaky gut syndrome, but she has not done any tests for it. Any thoughts would be greatly appreciated. Thank you.

doctor1 MD

I have been taking nortriptyline for many years now for nerve pain and my doctor just increased my dose about 11 days ago. For the last few days I have been extremely groggy, feeling weak, dizzy, and just insanely tired. I have never felt like this before. I am now taking the max 150mg and I think I might be suffering from toxicity. Would it be bad to decrease the dosage to my old dosage of 125mg tonight and then call the doctor in the morning to explain my situation?

doctor1 MD

I have been off Nortriptyline for over 2 months now with no effects as I weened myself off properly, so which I thought. I all of a sudden started having sideffects again . like brain zaps, nausea, trouble sleeping cause of the nightmares, kalidescope vision while trying to sleep. and other un-desireable effects Is this normal to get the side effects again.

doctor1 MD

I take Anastrozole Tab 1 mg, Nortriptyline 60mg, Simvastatin 40 mg just before I go to bed at night. Recently I have been belching a lot and having discomfort in my stomach after taking the medications. I take two to three Tums and the discomfort goes away. What causes the discomfort? I have been taking these medications for several years and the discomfort started within the last month.

doctor1 MD

I am currently taking Trazadone 50mg for depression and sleep problems, Klonopin .05mg for anxiety disorder and essential tremors in my hands, and Nortriptyline for debilitating Gi tract spasms 50 mg. I have had a lot of dizziness and light headed...

doctor1 MD

I am bit addicted to smoking and want to get rid of the habit of smoking once for all , I have tried to many times to quit , but unable to do so , either I have quit smoking for a month and then started again due to the withdrawal symptoms and...

doctor1 MD

Questions about what kind of medicine I need to get on for all of my disorders plus high blood pressure I have chronic back pain had MRI showed arthritis in my lower back my left leg is shorter than my right which causes my whole body do I defrag...

Ask Question
Dr. Andrew Rynne
MD

Hi, I am Dr. Andrew Rynne (Family Physician). I will be guiding you through the process. Please write your question below.

Related Medical Topics